Advertisement

A Complete Class of Type 1 Optimal Block Designs with Unequal Replications

  • Sunanda Bagchi
  • John P. MorganEmail author
Original Article
  • 20 Downloads

Abstract

For block designs comparing v treatments in b incomplete blocks of size k, consider settings where bk = vr + 1 and \(r(k-1)=\lambda (v-1)\) for integers r and \(\lambda \). These settings admit designs that possess the symmetry of balanced incomplete block designs and which, though nonbinary, are candidates for optimality in some standard senses. For k = 3, earlier authors have established a class of one binary and one nonbinary design that is complete with respect to all type 1 optimality criteria. Here a solution for the complete class problem for type 1 optimality is obtained for k = 5. The complete class includes two binary and two nonbinary designs.

Keywords

Block designs Optimality Type 1 criteria Complete class 

Notes

Acknowledgements

This work began when the first author visited the Department of Statistics, Virginia Tech in May, 2016. She expresses her gratitude to everyone in the department for their hospitality during the visit. She also thanks Professor B.V. Rajarama Bhat, professor-in-charge, Stat-Math division, Indian Statistical Institute and Professor Abhyuday Mandal, Department of Statistics, University of Georgia for making this visit possible.

Compliance with Ethical Standards

Conflict of interest

On behalf of all authors, the corresponding author states that there is no conflict of interest.

References

  1. 1.
    Bagchi S (2006) On the optimality of a class of designs with three concurrences. Linear Algebra Appl 417(1):8–30MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bagchi B, Bagchi S (2001) Optimality of partial geometric designs. Ann Stat 29(2):577–594MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bhatia R (1997) Matrix analysis, volume 169 of Graduate texts in mathematics. Springer, New YorkGoogle Scholar
  4. 4.
    Cheng CS (1978) Optimality of certain asymmetrical experimental designs. Ann Stat 6(6):1239–1261MathSciNetCrossRefGoogle Scholar
  5. 5.
    Cheng C-S, Bailey RA (1991) Optimality of some two-associate-class partially balanced incomplete-block designs. Ann Stat 19(3):1667–1671MathSciNetCrossRefGoogle Scholar
  6. 6.
    Hanani H (1972) On balanced incomplete block designs with blocks having five elements. J Combin Theory A 12(2):184–281MathSciNetCrossRefGoogle Scholar
  7. 7.
    Jacroux M (1985) Some sufficient conditions for the type 1 optimality of block designs. J Stat Plan Inference 11(3):385–398MathSciNetCrossRefGoogle Scholar
  8. 8.
    Jacroux M (1989) Some sufficient conditions for type 1 optimality with applications to regular graph designs. J Stat Plan Inference 23(2):193–215MathSciNetCrossRefGoogle Scholar
  9. 9.
    Kiefer J (1975) Construction and optimality of generalized Youden designs. In: Srivastava JN (ed) A survey of statistical design and linear models. North-Holland, Amsterdam, pp 333–353Google Scholar
  10. 10.
    Marshall AW, Olkin I, Arnold BC (2011) Inequalities: theory of majorization and its applications. Springer series in statistics, 2nd edn. Springer, New YorkCrossRefGoogle Scholar
  11. 11.
    Morgan JP (2015) Blocking with independent responses. In: Dean A, Morris M, Stufken J, Bingham D (eds) Handbook of design and analysis of experiments. CRC Press, Boca Raton, FL, pp 99–157Google Scholar
  12. 12.
    Morgan JP, Reck B (2007) E-optimal design in irregular BIBD settings. J Stat Plan Inference 137(5):1658–1668MathSciNetCrossRefGoogle Scholar
  13. 13.
    Morgan JP, Srivastav SK (2000) On the type-1 optimality of nearly balanced incomplete block designs with small concurrence range. Stat Sin 10(4):1091–1116MathSciNetzbMATHGoogle Scholar
  14. 14.
    Morgan JP, Uddin N (1995) Optimal, non-binary, variance balanced designs. Stat Sin 5(2):535–546MathSciNetzbMATHGoogle Scholar
  15. 15.
    Reck B, Morgan JP (2005) Optimal design in irregular BIBD settings. J Stat Plan Inference 129(1–2):59–84MathSciNetCrossRefGoogle Scholar
  16. 16.
    Roy BK, Shah KR (1984) On the optimality of a class of minimal covering designs. J Stat Plan Inference 10(2):189–194MathSciNetCrossRefGoogle Scholar
  17. 17.
    Shah KR, Sinha BK (1989) Theory of optimal designs. Lecture notes in statistics, vol 54. Springer, BerlinCrossRefGoogle Scholar
  18. 18.
    Tomić M (1949) Théorème de Gauss relatif au centre de gravité et son application. Bull Soc Math Phys Serbie 1:31–40MathSciNetzbMATHGoogle Scholar

Copyright information

© Grace Scientific Publishing 2019

Authors and Affiliations

  1. 1.Theoretical Statistics and Mathematics UnitIndian Statistical InstituteBangaloreIndia
  2. 2.Department of StatisticsVirginia TechBlacksburgUSA

Personalised recommendations